Alert archive / Arizona / High Wind Warnings in 2017

High Wind Warning 1, NWS Flagstaff, AZ

March 6, 2017Apache County, Arizona

NWS Flagstaff, AZ issued this high wind warning at Mar 6, 2017, 1:20 AM MST for Apache County, Arizona. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 1:20 AM MST (08:20 UTC)
Expired
Mar 6, 2017, 9:00 AM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 1:46 AM MSTNON-TSTM WND GST 601 Nnw Saint Johns, AZREPORTED AT KSJN.
Mar 6, 2:55 AM MSTNON-TSTM WND GST 661 W Springerville, AZREPORTED AT SPRINGERVILLE MUNICIPAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS75 KFGZ 060820
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
120 AM MST Mon Mar 6 2017

AZZ014-061200-
/O.UPG.KFGZ.WI.Y.0011.000000T0000Z-170306T1200Z/
/O.NEW.KFGZ.HW.W.0001.170306T0820Z-170306T1200Z/
Little Colorado River Valley in Apache County-
Including the cities of St. Johns and Springerville
120 AM MST Mon Mar 6 2017

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

The National Weather Service in Flagstaff has issued a High Wind
Warning, which is in effect until 5 AM MST early this morning.
The Wind Advisory is no longer in effect. 

* TIMING...Through early Monday morning.

* WINDS...Most areas will experience southwest winds from 25 to 40
  mph, with gusts 55 to 65 mph. 

* IMPACTS...Strong crosswinds will make driving difficult along
  area roadways, especially for high profile vehicles traveling on
  east-west oriented roadways. Winds this strong can cause
  property damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring...with sustained wind speeds greater than 40 mph or
gusts greater than 58 mph. Winds this strong can cause property
damage. Continue to monitor the latest forecasts. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ010-016-061200-
/O.EXT.KFGZ.WI.Y.0011.000000T0000Z-170306T1200Z/
Chinle Valley-Eastern Mogollon Rim-
Including the cities of Canyon De Chelly, Chinle, Kayenta, Heber,
Happy Jack, and Forest Lakes
120 AM MST Mon Mar 6 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...Through late tonight.

* WINDS...Most areas will experience southwest winds 25 to 35 
  mph, with gusts up to 45 mph. 

* IMPACTS...Strong crosswinds will make driving difficult along
  area roadways, especially for high profile vehicles traveling on
  east-west oriented roadways. In addition, reduced visibilities
  in blowing dust will be possible within the Chinle valley.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ011-013-039-061200-
/O.CON.KFGZ.WI.Y.0011.000000T0000Z-170306T1200Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-Black Mesa Area-
Including the cities of Window Rock, Ganado, Winslow, Holbrook, 
Snowflake, and Navajo N.M.
120 AM MST Mon Mar 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...Through early Monday morning.

* WINDS...Most areas will experience southwest winds around 30 
  mph, with gusts up to 55 mph. 

* IMPACTS...Strong crosswinds will make driving difficult along
  area roadways, especially for high profile vehicles traveling on
  east-west oriented roadways including I-40. In addition, reduced
  visibilities in blowing dust will be possible within the Little
  Colorado River Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004-005-007-009-012-015-060930-
/O.CON.KFGZ.WI.Y.0011.000000T0000Z-170306T0900Z/
Kaibab Plateau-Marble and Glen Canyons-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Valle, Keams Canyon, Kaibito, Wupatki N.M, .Tuba City, Flagstaff,
Williams, and Munds Park
120 AM MST Mon Mar 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST EARLY THIS
MORNING...

* TIMING...Through late tonight.

* WINDS...Most areas will experience southwest winds around 30 
  mph, with gusts up to 45 mph. 

* IMPACTS...Strong crosswinds will make driving difficult along
  area roadways, especially for high profile vehicles traveling on
  east-west oriented roadways including I-40. In addition, reduced
  visibilities in blowing dust will be possible within the Little
  Colorado River Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ017-061800-
/O.CON.KFGZ.WI.Y.0011.000000T0000Z-170306T1800Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
120 AM MST Mon Mar 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* TIMING...Through Monday morning.

* WINDS...Most areas will experience southwest winds around 30 
  mph, with gusts up to 45 mph. 

* IMPACTS...Strong crosswinds will make driving difficult along 
  area roadways, especially for high profile vehicles driving on 
  either Highway 60 or Highway 260. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
3 follow-up statements
217 
WWUS75 KFGZ 060911
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
211 AM MST Mon Mar 6 2017

AZZ004-005-007-009-012-015-061015-
/O.EXP.KFGZ.WI.Y.0011.000000T0000Z-170306T0900Z/
Kaibab Plateau-Marble and Glen Canyons-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Valle, Keams Canyon, Kaibito, Wupatki N.M, .Tuba City, Flagstaff,
Williams, and Munds Park
211 AM MST Mon Mar 6 2017

...WIND ADVISORY HAS EXPIRED...

Winds will gradually decrease and become westerly this morning. A
few gusts of 30 to 40 mph are still likely through around 4 AM,
then much lighter winds are expected.

$$

AZZ014-061200-
/O.CON.KFGZ.HW.W.0001.000000T0000Z-170306T1200Z/
Little Colorado River Valley in Apache County-
Including the cities of St. Johns and Springerville
211 AM MST Mon Mar 6 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...Through early Monday morning.

* WINDS...Most areas will experience southwest winds from 25 to 
  40 mph, with gusts 55 to 65 mph. 

* IMPACTS...Strong crosswinds will make driving difficult along 
  area roadways, especially for high profile vehicles traveling 
  on east-west oriented roadways. Winds this strong can cause 
  property damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring...with sustained wind speeds greater than 40 mph or
gusts greater than 58 mph. Winds this strong can cause property
damage. Continue to monitor the latest forecasts. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ010-011-013-016-039-061200-
/O.CON.KFGZ.WI.Y.0011.000000T0000Z-170306T1200Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Eastern Mogollon Rim-Black Mesa Area-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Winslow, Holbrook, Snowflake, Heber, 
Happy Jack, Forest Lakes, and Navajo N.M.
211 AM MST Mon Mar 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...Through early Monday morning.

* WINDS...Most areas will experience southwest winds around 30 
  mph, with gusts up to 55 mph. 

* IMPACTS...Strong crosswinds will make driving difficult along
  area roadways, especially for high profile vehicles traveling on
  east-west oriented roadways including Interstate 40. In addition,
  reduced visibilities in blowing dust will be possible within 
  the Little Colorado River Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ017-061800-
/O.CON.KFGZ.WI.Y.0011.000000T0000Z-170306T1800Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
211 AM MST Mon Mar 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* TIMING...Through Monday morning.

* WINDS...Most areas will experience southwest winds around 30 
  mph, with gusts up to 45 mph. 

* IMPACTS...Strong crosswinds will make driving difficult along 
  area roadways, especially for high profile vehicles driving on 
  either Highway 60 or Highway 260. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
183 
WWUS75 KFGZ 061153
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
453 AM MST Mon Mar 6 2017

AZZ010-011-013-016-039-061300-
/O.EXP.KFGZ.WI.Y.0011.000000T0000Z-170306T1200Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Eastern Mogollon Rim-Black Mesa Area-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Winslow, Holbrook, Snowflake, Heber, 
Happy Jack, Forest Lakes, and Navajo N.M.
453 AM MST Mon Mar 6 2017

...WIND ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Wind speeds will gradually decrease through this morning, with
most areas falling to 15 mph or less by 11 AM. 

$$

AZZ014-061600-
/O.EXT.KFGZ.HW.W.0001.000000T0000Z-170306T1600Z/
Little Colorado River Valley in Apache County-
Including the cities of St. Johns and Springerville
453 AM MST Mon Mar 6 2017

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 AM MST THIS MORNING...

* TIMING...Strongest winds through 9 AM this morning, then breezy
  conditions continue into the afternoon.

* WINDS...Southwest winds from 25 to 40 mph, with gusts 55 to 65
  mph will affect the Eagar and Springerville areas including
  portions of highways 60, 260, and 180. Wind gusts of 40 to 50
  mph are expected in the Saint Johns area.

* IMPACTS...Strong crosswinds will make driving difficult along 
  area roadways, especially for high profile vehicles traveling 
  on east-west oriented roadways. Winds this strong can cause 
  property damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring...with sustained wind speeds greater than 40 mph or
gusts greater than 58 mph. Winds this strong can cause property
damage. Continue to monitor the latest forecasts. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ017-061800-
/O.CON.KFGZ.WI.Y.0011.000000T0000Z-170306T1800Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
453 AM MST Mon Mar 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* TIMING...Through this morning.

* WINDS...Most areas will experience southwest winds 20 to 30 mph,
  with gusts 40 to 50 mph. 

* IMPACTS...Strong crosswinds will make driving difficult along 
  area roadways, especially for high profile vehicles driving on 
  either Highway 60 or Highway 260. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
807 
WWUS75 KFGZ 061558
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
858 AM MST Mon Mar 6 2017


AZZ014-061800-
/O.EXP.KFGZ.HW.W.0001.000000T0000Z-170306T1600Z/
/O.EXB.KFGZ.WI.Y.0011.170306T1600Z-170306T1800Z/
Little Colorado River Valley in Apache County-
Including the cities of St. Johns and Springerville
858 AM MST Mon Mar 6 2017

...HIGH WIND WARNING DOWNGRADED TO A WIND ADVISORY WHICH WILL BE IN
EFFECT UNTIL 11 AM MST THIS MORNING...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect until 11 AM MST this morning. 

* TIMING...Through this morning.

* WINDS...Most areas will experience southwest winds 20 to 30 
  mph, with gusts 40 to 50 mph. 

* IMPACTS...Strong crosswinds will make driving difficult along 
  area roadways, especially for high profile vehicles driving on 
  either Highway 60 or Highway 260. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ017-061800-
/O.CON.KFGZ.WI.Y.0011.000000T0000Z-170306T1800Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
858 AM MST Mon Mar 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* TIMING...Through this morning.

* WINDS...Most areas will experience southwest winds 20 to 30 
  mph, with gusts 40 to 50 mph. 

* IMPACTS...Strong crosswinds will make driving difficult along 
  area roadways, especially for high profile vehicles driving on 
  either Highway 60 or Highway 260. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind warning went out at Mar 5, 8:50 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 5, 8:50 PM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
850 PM MST Sun Mar 05 2017

.SYNOPSIS...Expect windy conditions this evening, with winds slowly
decreasing from west to east after Midnight MST. Scattered rain and
snow showers are possibly from Flagstaff northward a bit later
tonight, but mainly over the Kaibab Plateau. Cool and dry conditions
are expected Monday, with less wind. A warming trend then develops
for the remainder of the week.

&&

.DISCUSSION...Very windy conditons persist across the CWA as a cold
trough moves through the Great Basin. A cold front has entered NW
Arizona, with the trough axis still over central Nevada. Scattered
rain and snow showers along this front will affect the Kaibab
Plateau for the next several hours, with isolated activity spreading
south after Midnight MST, possibly as far as Flagstaff. The majority
of the area will see only a few showers, but up to an inch of snow
may fall over the Kaibab Plateau.

Winds will continue ahead of the front, then will decrease from west
to east after Midnight MST as the front quickly moves toward the
New Mexico border.

A cool, clear and breezy day follows this trough on Monday, with
warming for the rest of the week as high pressure rebuilds over the
western United States.

Headlines still active for winds, some well past Midnight MST. This
looks good, no updates planned this evening.

&&

.AVIATION...For the 06Z Package...Expect mainly VFR conditions
through the period. Gusty sw sfc winds 15-25g35-40kts will slowly
decrease from west to east through the night. Expect a period of
MVFR cigs and sct -shra/-shsn from 06z-12z, mainly north of KGCN.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Wind Advisory until 5 AM MST Monday for
AZZ011-013-014-039.

Wind Advisory until 2 AM MST Monday for
AZZ004-005-007-009-010-012-015-016.

Wind Advisory until 11 AM MST Monday for AZZ017.

Wind Advisory until 11 PM MST this evening for AZZ006-008-040.

&&

PUBLIC...Peterson
AVIATION...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Mar 5, 3:02 PM MST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
302 PM MST Sun Mar 5 2017

AZZ004>018-037>040-060600-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
302 PM MST Sun Mar 5 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...This Afternoon and Tonight

Very windy conditions will continue over most of northern Arizona
through the late evening hours, downwind of higher terrain
features after midnight tonight, and over the White Mountains
through Monday morning. See WWW.WEATHER.GOV/FLAGSTAFF for more
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TM

Nearby

High Wind Warnings in Arizona, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.